The Pell and Pell-Lucas Numbers via Square Roots of Matrices

Saadet Arslan, Fikri Köken


In this paper, the Pell and Pell-Lucas numbers with specialized rational subscripts are derived from general expressions by square roots of the matrices \(M^n\) and \(N^n\). Besides, we reveal that the identities involving these numbers are produced by square roots of matrices \(M^{n/2}\) and \(N^{n/2}\). Further we show that the matrices \(M^n\) and \(N^n\) are generalized to rational powers by using the Abel's functional equation.


Pell and Pell-Lucas Numbers, Square Roots of Matrices

Full Text:



M. Bicknell, A primer on the Pell sequence and related sequences, The Fib. Quart. 13 (4) (1975), 345-349.

J. Ercolano, Matrix generators of Pell sequences, The Fib. Quart. 17 (1) (1979), 71-77.

A.F. Horadam and P. Filipponi, Real Pell and Pell-Lucas numbers with real subscripts, The Fib. Quart. 33 (5) (1995), 398-406.

N.J. Higham, Functions of Matrices: Theory and Computation, MIMS EPrint: 18 (2010).

A.F. Horadam, Pell identities, The Fib. Quart. 9 (3)

(1971), 245-252; 263.

A.F. Horadam, Coaxal circles associated with recurrence-generated sequences, The Fib. Quart. 22 (3) (1984), 270-272; 278.

A.F. Horadam, Pell numbers and coaxal circles, The Fib. Quart. 22 (4) (1984), 324-326.

A.F. Horadam, Jacobsthal and Pell curves, The Fib. Quart. 26 (1) (1988), 77-83.

T. Koshy, Pell and Pell-Lucas Numbers with Applications, Springer, New York (2014).

S. Northshield, Square roots of (2 times 2) matrices, Contemporary Mathematics 517 (2010), 289-304.

D. Sullivan, The square roots of (2 times 2) matrices, Math. Magazine 66 (5) (1993).


eISSN 0975-5748; pISSN 0974-875X